Texas, 2008

Damaging Winds in Texas, June 5, 2008

June 5, 2008 · NWS SJT · 3 events in 3 counties and zones

An eastward surging dryline combined with a strong upper level storm system triggered a line of thunderstorms that moved east into portions of the Big Country. Severe thunderstorm winds knocked over several power poles just south of Rochester, blew down trees and damaged a gymnasium in Rotan, and blew over 4 semis along I-20 in Nolan county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An eastward surging dryline combined with a strong upper level storm system triggered a line of thunderstorms that moved east into portions of the Big Country. Severe thunderstorm winds knocked over several power poles just south of Rochester, blew down trees and damaged a gymnasium in Rotan, and blew over 4 semis along I-20 in Nolan county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 5, 6:55 PM CST, 59 minutes earlier.

Area forecast discussion, Jun 5, 6:55 PM CST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
755 PM CDT THU JUN 5 2008

.UPDATE...
WILL UPDATE THE FORECAST TO REPLACE TORNADO WATCH 465 WITH TORNADO
WATCH 468 WHICH WILL BE IN EFFECT THROUGH 3AM.

HAVE ALSO EXTENDED THE WIND ADVISORY THROUGH MIDNIGHT FOR THE BIG
COUNTY AS WINDS HERE HAVE NOT TRENDED DOWNWARD AS MUCH AS AREAS
TO THE SOUTH. UPDATED PRODUCTS WILL BE OUT SOON. 20

&&

.PREV DISCUSSION... /ISSUED 607 PM CDT THU JUN 5 2008/

AVIATION...
STRONG SOUTHERLY FLOW WILL CONTINUE TONIGHT AND FRIDAY ACROSS WEST
CENTRAL TEXAS. SURFACE WIND SPEEDS WILL BE 20 TO 30 KNOTS WITH
GUSTS NEAR 40 KNOTS ACROSS THE BIG COUNTRY THROUGH 06/03Z. ISOLD
TO SCT TSTMS MAY FIRE ALONG THE DRYLINE THIS EVENING IF CAP IS
FINALLY BROKEN. STORMS WILL THEN MOVE EAST INTO THE BIG COUNTRY.
ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO BECOME
RAPIDLY SEVERE. WILL PUT IN A CB GROUP AT KABI BETWEEN 06/03Z AND
06/08Z. AREAS OF MVFR CIGS BKN020-030 WILL DEVELOP AFTER 06/08Z
ALONG THE I-10 CORRIDOR AND HEARTLAND. ALSO...MVFR CIGS MAY
DEVELOP INTO THE SAN ANGELO AREA AFTER 06/11Z.  21

PREV DISCUSSION... /ISSUED 246 PM CDT THU JUN 5 2008/

SHORT TERM...
UPPER LOW MOVING EAST ACROSS NORTHERN NEW MEXICO AT 230 PM.
CUMULUS AND TOWERING CUMULUS WAS DEVELOPING ALONG A DRYLINE FROM
MIDLAND TO GAGE...AND IT APPEARS SCATTERED THUNDERSTORMS POSSIBLE
AFTER 20Z AS CAP HAS BECOME WEAKER. GFS 700 HGT WAS INDICATING
AROUND 11 C AT 00Z. WITH GFS SBCAPES AROUND 2500 J/KG AND WITH
STRONG SHEAR PROFILE MAY POSSIBLY SEE AN ISOLATED TORNADO. THAT
SAID...HIGH BASED/HIGH LCLS WILL BE SOMEWHAT A LIMITING FACTOR FOR
TORNADOES. DAMAGING WINDS AND LARGE HAIL POSSIBLE IN STORMS THAT
DEVELOP. BEST CHANCE OF STORMS WILL BE OVER NORTHERN AREAS...AS
COOLER AND MORE UNSTABLE AIR FROM THE UPPER LOW MOVES EASTWARD. A
TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF THE BIG COUNTRY...EXCEPT
CALLAHAN COUNTY...UNTIL 10 PM.

OTHERWISE KEPT WIND ADVISORY UNTIL 8 PM. STILL BREEZY THE REST OF
THE NIGHT...ESPECIALLY ACROSS THE BIG COUNTRY AND CONCHO VALLEY.

LONG TERM...
UPPER LOW MOVES NORTHEAST FRIDAY...LEAVING A WEAK UPPER RIDGE
IN ITS PLACE OVER WEST CENTRAL TEXAS. TROPICAL LIKE ATMOSPHERE
THIS WEEKEND WILL LOW LEVEL FLOW FROM THE GULF. NAM MODEL BRINGS A
WEAK DISTURBANCE FROM THE GULF OF CAMPECHE NORTHWARD UP THE RIO
GRANDE VALLEY...AND SOME SCATTERED SHOWERS SATURDAY AND SUNDAY
FOR AREAS SOUTH OF SAN ANGELO AND BROWNWOOD. GFS IS DRIER AND
PUSHED THE DISTURBANCE FARTHER WEST. WILL KEEP THINGS DRY IN THE
THIS WEEKEND. POTENTIAL EXISTS FOR SHOWERS/THUNDERSTORMS LATE IN
THE WEEK ...AS A WEAK SURFACE TROUGH MOVES THROUGH A WEAKENED
RIDGE. GFS STARTS TO BRING IN SOME RAIN THURSDAY AND FRIDAY. WITH
ALL FEATURES WEAK AND NO STRONG LONG WAVE PATTERN...LEAVE OUT RAIN
CHANCE OUT UNTIL I SEE MORE CONTINUITY IN THE THE MODELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 74  93  73  92 /  30  10   0   0
SAN ANGELO 	 74  96  75  94 /  20  10   0   0
JUNCTION 	 76  91  76  90 /  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR CALLAHAN-FISHER-
HASKELL-JONES-NOLAN-SHACKELFORD-TAYLOR-THROCKMORTON.

LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KIMBLE-MASON-
MCCULLOCH-MENARD-SAN SABA.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BROWN-COKE-COLEMAN-
CONCHO-IRION-RUNNELS-STERLING-TOM GREEN.

&&

99/99
Hazardous weather outlook, Jun 5, 2:39 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
339 PM CDT THU JUN 5 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-062045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
339 PM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WEST
CENTRAL TEXAS LATE THIS AFTERNOON AND TONIGHT. THESE STORMS COULD
REACH SEVERE LEVELS...WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES POSSIBLE. THE MOST LIKELY AREA TO SEE ANY OF
THESE STORMS WILL BE ACROSS THE BIG COUNTRY...MAINLY ALONG AND
NORTH OF INTERSTATE 20. IF THESE STORMS DO DEVELOP...THEY WOULD
TRACK EAST AND NORTHEAST INTO WEST CENTRAL TEXAS THROUGH THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

07

In the hours before

Special weather statement, Jun 5, 6:27 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
727 PM CDT THU JUN 5 2008

TXZ049-060130-
FISHER TX-
727 PM CDT THU JUN 5 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 830 PM CDT FOR FISHER
COUNTY...

AT 724 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 15 MILES WEST OF HOBBS...OR ABOUT 11
MILES NORTHEAST OF SNYDER...MOVING NORTHEAST AT 60 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHERN FISHER COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST CENTRAL TEXAS.

The radar

The Dyess AFB radar (KDYX), 101 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
June 5, 7:54 PM CST
Where
Haskell County, 2.15 mi SSE of Rochester
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.290, -99.860

Power poles were blown down 2 miles south of Rochester.

Thunderstorm Wind, Fisher

When
June 5, 7:55 PM CST
Where
Fisher County, 0.58 mi E of Rotan
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.850, -100.460

Trees were blown down and damage was found to the local gym. Also, highway 70 was blocked by debris.

Thunderstorm Wind, Nolan

When
June 5, 8:05 PM CST
Where
Nolan County, Sweetwater
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.470, -100.400

Four semi trucks were blown over along I-20.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113957, 113959, 113960.